A 33-year-old woman is brought to the emergency department after being found unconscious on the ground at the St. Patrick's Day parade. In her pockets are two empty bottles of prescription Depakote (250 mg tablets of divalproex sodium).
She is hypoventilating, and is immediately intubated. Her blood pressure and pulse are normal, but she does not respond to painful stimulation. The patient receives routine diagnostic testing and appropriate acute care. She is admitted to the intensive care unit and remains comatose and intubated for 81 hours, at which time she begins to awaken.
This month begins a two-part series discussing important issues surrounding divalproex sodium (valproic acid), better known as Depakote, an interesting drug that emergency physicians must deal with frequently.
Valproic acid is a popular anticonvulsant drug used to treat seizure conditions including generalized seizure disorders and partial and absence seizures. It also may be effective as an adjunct in treating status epilepticus.
The drug also may be used for treating various affective disorders, including the mania associated with manic depression as well as for migraine headaches. Because of its many clinical indications, divalproex sodium is widely used in the United States, and is frequently a component of single or multiple drug overdoses seen in the emergency department.
Valproic acid is efficiently, effectively, and rapidly absorbed from the gastrointestinal tract. It is important to remember that Depakote is actually a delayed-release formulation of valproic acid, and may demonstrate some delay in absorption. In fact, prior to absorption, Depakote dissociates from divalproex into two component molecules of valproic acid. This too adds to a delay in the absorption of this particular formulation.
At usual therapeutic levels, valproic acid is known to be approximately 90% protein bound, and demonstrates a rather small volume of distribution (0.15–0.25 L/kg). When drug blood levels exceed about 100 mg/ml, the protein binding sites tend to become fully saturated, and the concentration of free circulating valproic acid increases. Protein binding of valproic acid is reduced in elderly patients with chronic liver disease, in patients with renal insufficiency or failure, and in the presence of some other drugs including aspirin. Valproic acid also may displace specific drugs that are protein bound including phenytoin, carbamzepine, warfarin, and tolbutamide.
Liver dysfunction significantly impairs the capacity to eliminate valproic acid from the body. Valproate clearance may be decreased by as much as 50 percent in patients who are cirrhotic and by up to 20 percent in patients suffering with acute hepatitis. Liver disease and dysfunction may be associated with decreased albumin concentrations and thus larger unbound fractions of valproic acid. In these circumstances, monitoring total concentrations of valproate may be misleading because free concentrations may be substantially elevated in patients with hepatic disease while total concentrations may appear to be normal.
Valproic acid may produce teratogenic effects in newborns whose mothers received the drug during pregnancy
Valproic acid may produce teratogenic effects in neborns whose mothers received the drug during pregnancy
Valproic acid and related formulations are metabolized almost exclusively by the liver, and evidence suggests that some degree of enterohepatic circulation does occur. This will be revisited next month when I discuss treatment measures in overdose because multiple doses of activated charcoal may interrupt this enterohepatic circulation.
This is reflected in part by the relatively long half-life of the drug, an average of about 11 hours, although it may range as high as 20 to 30 hours. As a consequence, patients with extremely high initial blood levels of the drug may remain well above the therapeutic level range for 72 hours or longer. It is important to remember that there are active metabolites with potential toxicity that result from the metabolism of this drug. These active metabolites include 2-en-valproic acid, which has been reported to have some neurotoxic effects.
It is important for the emergency physician to understand the usual dosages for this drug in order to understand overdoses. The typical adult dosage for valproic acid is 1.2 to 1.5 g per day. That tends to result in therapeutic blood levels ranging from 50 to 100 mg/ml. When acute overdose results in blood levels in excess of 200 mg/kg, there is usually substantial central nervous system depression. At high levels, this may be expected to include somnolence and coma. Based on the elimination half-lives, these central nervous system effects may be prolonged and last up to several days.
Fatal Hepatic Failure
Hepatotoxicity is a substantial concern in patients who are taking valproic acid and related formulations because fatal hepatic failure has been reported. These cases have usually occurred during the first six months of treatment. Potentially life-threatening hepatotoxicity may be preceded by rather nonspecific symptoms including malaise, lethargy, facial edema, anorexia, or vomiting.
Given the widespread routine use of these drugs, emergency physicians must be vigilant for these early signs of potential hepatic problems, and the drugs must be discontinued immediately in suspected or proven hepatic dysfunction. Even when discontinued early, though, hepatic dysfunction has been reported to progress in some patients. Life-threatening pancreatitis also has been reported in children and adults routinely treated with valproate and related formulations. Some cases of pancreatitis have been reported to be hemorrhagic and rapidly progressive to death, and some of these cases occurred in patients who used the drugs for many years.
Hyperammononemic encephalopathy has been reported in patents taking these drugs who also have rare urea cycle disorders. The most noteworthy of these are those with ornithine transcarbamylase deficiency. Most of these patients will know they have one of these rare genetic disorders, and will make the emergency physician aware of it during history-taking. It is important to remember, however, that the hyperammonemic state can result in fatalities, and any patient who develops symptoms of unexplained hyperammonemic encephalopathy while receiving routine valproate therapy should receive prompt treatment and be evaluated for underlying urea cycle disorders.
Finally, emergency physicians should be aware that valproic acid may produce teratogenic effects in newborns whose mothers received the drug during pregnancy. Reports in the literature indicate an increased incidence of birth defects in these patients, especially neural tube defects in children whose mothers received valproate in the first trimester.
It is estimated that one to two percent of children whose mothers took valproate have spina bifida. Because pregnancy is often first diagnosed in the emergency department, emergency physicians must be aware of the potential for the teratogenicity of this drug. Pregnant patients taking valproate or related formulations must stop taking the drug immediately, and provisions must be made for replacement therapy and prompt obstetrical and genetic consultation. The table summarizes some of the important issues that emergency physicians must recognize in those patients who are routinely receiving valproate therapy.